Reported penicillin allergies lead to treatment with inferior antibiotics as penicillins are often the most effective, depending on the organism you are trying to treat. Second line treatment options are often more expensive, have an increased risk of causing Clostridium difficile and other hospital associated infections, increased hospital length of stay and increased risk of adverse effects.
For this reason, it is important that pharmacists are questioning reported antibiotic allergies and documenting the type of reaction. It is thought that up to 40 percent of reported allergies can be excluded just by taking a thorough drug allergy history on admission.
Evidence has shown that anaphylaxis occurs in 4 to 15 of every 100,000 penicillin treatment courses. Risk factors for anaphylaxis due to penicillin exposure include age between 20 and 49 years old, being female, and frequent antibiotic courses.
Side effects and symptoms of the underlying illness can often be misinterpreted as an allergy, such as viral exanthema or rash in a child when taking amoxicillin.
High risk IgE mediated Type I reaction symptoms are:
- Pruritic urticarial rash
- Haemodynamic instability
- Symptoms within two hours of administration.
Around 80 percent of patients with an IgE-mediated penicillin allergy lose their sensitivity after 10 years. Patients reporting the following symptoms are unlikely to have experienced a Type I IgE-mediated reaction to penicillin:
- Symptoms occurring greater than two hours after administration
- Maculopapular or other non-urticarial rash
- Unclear or non-specific symptoms
- History ‘indeterminate’ and nothing to suggest a serious episode
- Childhood history with no details.
Lyons C. Ann Surg 1943;117(6):894
Nicklas RA et al. JACI 1998;101:S465
Solensky R. Clin Rev Allergy Immunol 2003;24(3):201
Li M. J Clin Path 2014;67(12):1088